MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ENCOR MRI BIOPSY PROBE; BIOSPY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. ENCOR MRI BIOPSY PROBE; BIOSPY INSTRUMENT
Catalog Number ECPMR0110G
Medical Device Problem Codes Break (1069); Crack (1135); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The return of the device is pending.The investigation is currently under way.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that post breast biopsy under mri guidance, the probe trocar tip was allegedly detached from the probe once removed from patient.It was further reported the tip was not visible in the patient under imaging or in the device packaging.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a complete manufacturing review could not be conducted as the investigation is lot number unknown.Investigation summary: one encor probe was returned for evaluation.The returned probe was received with the trocar tip detached.The trocar tip was not returned for evaluation.The returned probe was also received with the cutter rotated within the cannula, indicating broken internal stops, and a crack was noted to the base of the returned probe.The internal stops were examined and identified to be broken.Therefore, the investigation is confirmed for the reported detachment, as well as confirmed for the identified break and crack.Per the evaluation results, the distal end of the cannula was noted to be crimped and there were no indications of laser welding along the rim of the cannula.The manufacturing site (infus) investigated the findings and determined that the crimp marks on the returned product were not due to the manufacturing process at infus as they have no equipment or process to make such marks.All trocar tips are 100% laser welded.Additionally, the product was transferred from senorx ((b)(4)) to infus ((b)(4)) in 2010.Prior to the transfer, it is known that senorx manufacturing process was to crimp the trocar tips to the probe cannula.Based on the available information, it was determined the returned probe is not from the reported lot.Furthermore, the identified broken internal stops contributed to the identified crack in the base of the probe, rotated cutter, and detached trocar tip.The broken internal stops allowed the cutter to advance too far forward and over-rotate.Likewise, the broken internal stops forced the cutter into the probe tip.The definitive root cause for the identified broken internal stops could not be determined.Labeling review: the current instructions for use (ifu) states: the bard encor breast biopsy device (probe) is indicated for use in acquiring tissue for diagnosing breast abnormalities.The encor breast biopsy probe contains a sharp trocar tip at the distal end for insertion and oscillating tubular cutter for tissue acquisition.Warnings: care must be taken when positioning the device trocar tip near the chest wall or skin margin.This device has been designed for single use only.Reusing this medical device bears the risk of cross-patient contamination as medical devices are difficult or impossible to clean once body fluids or tissues with potential pyrogenic or microbial contamination have had contact with the medical device for an indeterminable period of time.Precautions: a scalpel should be used to incise the skin prior to inserting the trocar tip.The encor probe is provided sterile and is intended for single use only.Do not resterilize.Complications: complications that may be associated with the use of the encor biopsy device and driver are the same as those associated with the use of other biopsy devices.These may include injury to the skin, blood vessels, muscles, organs, bleeding, hematoma and infection.
 
Event or Problem Description

Brand Name
ENCOR MRI BIOPSY PROBE
Common Device Name
BIOSPY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6933264
Report Number2020394-2017-01310
Device Sequence Number1181771
Product Code KNW
UDI-Device Identifier00801741086304
UDI-Public(01)00801741086304
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K040842
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 02/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2019
Device Catalogue NumberECPMR0110G
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2017
Initial Date Received by Manufacturer 09/12/2017
Supplement Date Received by Manufacturer02/09/2018
Initial Report FDA Received Date10/09/2017
Supplement Report FDA Received Date02/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age28 YR